June 10 (UPI) -- People with COVID-19 may experience hearing loss, either as a result of infection or due to treatments they are taking, hearing loss specialist Colleen Le Prell said Thursday during the Acoustical Society of America annual meeting, held virtually because of the pandemic.
As many as 8% of infected patients will develop hearing loss at some point during the course of their illness, even if they have no other symptoms of the virus, based on existing estimates, according to Le Prell.
In addition, roughly 15% of those with severe COVID-19 suffer from tinnitus, a condition that causes persistent ringing or other noises in one or both ears, while another 7% may have symptoms of dizziness or vertigo, she said.
Both of these conditions have been linked with mental health disorders such as anxiety and depression, as well as balance issues and difficulty walking. And they were made worse for people who had them before diagnosis with COVID-19.
"Increases in tinnitus bothersomeness were associated with reports of pandemic-related loneliness, sleep troubles, anxiety, depression, irritability and financial worries," said Le Prell, who is chair of the Department of Speech, Language and Hearing at the University of Texas at Dallas.
"In other words, [patients] who experienced general increases in stress reported their tinnitus to be more bothersome than before the pandemic," she said.
Since the start of the pandemic, people sickened with the coronavirus have reported other sensory-related complications, including loss of taste and smell.
Although the reasons for this are still unclear, the virus is known to cause inflammation in the brain and other organs, which may disrupt sensory processes, she said.
"Inflammation can damage the auditory and vestibular pathways in the peripheral and central nervous system, just as it damages smell and taste pathways, and other neural systems," Le Prell said.
In addition, some early experimental treatments for COVID-19 such as chloroquine and hydroxychloroquine -- neither of which are recommended by the National Institutes of Health -- can also have hearing-related side effects, particularly in patients with kidney problems, she said.
In most cases, these side effects resolve after the treatment is discontinued, and cases of tinnitus associated with the currently available vaccines are extremely rare, according to Le Prell.
"When the kidneys are not functioning properly, the drug may not [be] metabolized and eliminated from the body as quickly, which can increase physiological drug concentrations and risk of side effects," Le Prell said.
"Old age is often accompanied by decreased renal function, and COVID-19 can cause renal dysfunction, which increases the risk that a patient who is given an experimental therapy for COVID-19 will be at risk for ototoxicity," she said.